What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 16, 5:32 PM CST, 2 hours 56 minutes earlier. Its key messages:
- Scattered thunderstorms late this afternoon and evening, mainly near and north of I-80. A few storms may become strong to severe with a threat for damaging winds and large hail.
- Scattered showers and isolated to widely scattered t-storms on Saturday, then isolated to widely scattered showers, and perhaps a few isolated t-storms on Sunday.
- Long duration of dangerous swimming conditions and hazardous boating conditions on southern Lake Michigan Sunday-Monday.
Area forecast discussion, Aug 16, 5:32 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
632 PM CDT Fri Aug 16 2024
.KEY MESSAGES...
- Scattered thunderstorms late this afternoon and evening,
mainly near and north of I-80. A few storms may become strong
to severe with a threat for damaging winds and large hail.
- Scattered showers and isolated to widely scattered t-storms
on Saturday, then isolated to widely scattered showers, and
perhaps a few isolated t-storms on Sunday.
- Long duration of dangerous swimming conditions and hazardous
boating conditions on southern Lake Michigan Sunday-Monday.
&&
.DISCUSSION...
Issued at 322 PM CDT Fri Aug 16 2024
Through Saturday Night:
A clear "swirl" pattern is evident in GOES water vapor and
visible satellite imagery this afternoon over the Upper Midwest,
where a vertically-stacked low pressure system is centered at
this time. Along the southern periphery of the low pressure
region, an embedded vorticity maximum can be made out.
Immediately downstream of this vort max, scattered showers and
thunderstorms have blossomed across northeast Iowa and southern
Wisconsin, and the expectation is for this convection to
continue to increase in coverage and intensity as the vort max
steers it our way into an uncapped and increasingly unstable air
mass. Quality low-level moisture has largely remained in tact
here into this afternoon with dew points generally in the upper
60s to low 70s as of this writing, so feel pretty confident
that we'll get at least a few storms in our forecast area late
this afternoon into this evening, mainly in areas near and north
of I-80, which are positioned closer to the core of the
mid/upper-level low and better large-scale forcing for ascent.
Dry mid-level air has thus far caused our inbound convection to
struggle to take full advantage of the 1000-1500 J/kg of MLCAPE
analyzed in RAP objective mesoanalysis, but if storms can
eventually manage to overcome this dry air, then increasing mid-
level flow going into this evening could enhance shear profiles
enough to support some storm organization, perhaps allowing for
maybe one or two strong to marginally severe storms to
materialize and track across the northern half of our CWA. Most
of this evening's showers and storms should then depart our area
by midnight, though some straggling spotty showers could hang
around for up to a few hours longer.
The mid/upper-level low will still be in our vicinity come
tomorrow, likely centered over the Lower Peninsula of Michigan.
Its close proximity to our forecast area in conjunction with
steepening low- and mid-level lapse rates should foster another
period of diurnal convective showers across our CWA beginning as
early as the late morning, with peak coverage not expected until
the mid-late afternoon. While lapse rates will not get
particularly steep above 650 mb (where forecast soundings
indicate that a warm nose will be present), equilibrium levels
should still easily exceed the -20C level, so the deepest
convective cells tomorrow will likely contain lightning for a
relatively brief period of time before their updrafts come
crashing down amidst an overall lack of deep-layer shear.
Overall shower coverage should be scattered and generally
greatest across the eastern half of our forecast area, but with
us being only on the periphery of the stronger large-scale
forcing for ascent, the factors inhibiting convective growth and
storm longevity should keep thunderstorm coverage isolated to
widely scattered at best. Shower/storm coverage should then wane
after sunset with the loss of diurnal instability, though lake
effect processes will likely lend a hand in keeping a lingering
stream of broken rain showers going into northwest Indiana
through the night. The daytime showers, associated cloud cover,
and northwest winds should keep high temperatures capped at
about 80F tomorrow.
Ogorek
Sunday through Friday:
The mid-upper level low pressure that will bring diurnally
driven showers and some storms on Saturday will shift into the
eastern Great Lakes on Sunday. While large scale forcing will be
steadily diminishing (mid-level height rises), weak embedded
impulses on the west side of the upper low, lingering mid-level
moisture, and modest destabilization inland of an advancing
lake shadow may yield the development of isolated to widely
scattered showers (highest PoPs 20-40%).
Shower activity should favor inland areas east of I-39 in the
early to mid afternoon. Mid-level moisture will likely quickly
dry out by the late afternoon, causing lingering showers to
dissipate. Regarding thunder chances, generally poor mid-level
lapse rates (5.5C/km or less) are forecast, so with diminishing
forcing and warmer air aloft, expectation is a few isolated
thunderstorms (~20%/slight chance) at most inland. Notably, the
instantaneous lightning flash density product from the 12z ECMWF
kept almost our entire area devoid of any implied lightning.
The slow movement eastward of the weak surface low pressure
associated with the upper low, seasonably strong expansive high
pressure building in from the north and northwest, and relatively
cool air over the warm lake (modest lake induced instability)
will result in an extended period of full fetch brisk northerly
winds Sunday through Monday. Expecting to need a Beach Hazards
Statement and Small Craft Advisory for this period barring a
significant forecast change.
A pseudo-blocky pattern will develop next week, keeping us in
dry northerly mid-level flow aloft between strong ridging over
the southwest and pronounced troughing over northeastern North
America. This will bring dry weather, comfortable temperatures
(slightly cooler by day lakeside), and low humidity through the
work week. Late summer heat may finally make inroads into the
region during the last work week of August.
Castro
&&
.AVIATION /00Z TAFS THROUGH 06Z SATURDAY/...
Issued at 605 PM CDT Fri Aug 16 2024
Aviation Forecast Concerns:
- Period of thunderstorms early this evening, with some brief
gusty WNW winds as the storms arrive.
- MVFR ceilings appear likely from late tonight into midday
Saturday.
- Scattered showers and thunderstorms Saturday afternoon and
early evening, especially for Chicago metro terminals.
- Low-confidence potential for winds to shift northeast for
Chicago terminals later Saturday afternoon/evening.
Isolated to scattered thunderstorms were occurring across
portions of far northern IL and WI early this evening. Of note
for the terminals, was a line of thunderstorms currently
stretching from near KMKE to east of KRFD to near KMLI. This
line of storms was moving to the east-southeast at around 35 kt,
and will move into the Chicago terminals shortly after 00Z.
These storms (as well as earlier isolated TSRA across the
Chicago metro this afternoon) have a history of producing gusty
winds, and have indicated the potential for brief 35 kt gusts in
the TAFs. This main line of convection should clear the KRFD
area prior to 01Z and the Chicago terminals by around 02Z. Other
isolated showers upstream are expected to fade with sunset,
making for dry conditions overnight. Model guidance is pretty
aggressive in building MVFR ceilings into the area late tonight
into Saturday morning/midday. No existing extensive deck
upstream yet, but will continue to watch for this development
given good model agreement in its depiction.
An upper level low will continue to drift slowly east-southeast
across the western Great Lakes area through Saturday, with a
couple of smaller mid-level disturbances wrapping around it and
over the region. This looks to support additional diurnal
showers and scattered thunderstorms again Saturday afternoon,
especially across eastern WI/northeast IL including the Chicago
terminals. While TSRA coverage may not be very high, forecast
soundings do indicate enough instability during the afternoon
and early evening hours to message a PROB30 for TS and a
prevailing VCSH.
Breezy west-southwest surface winds early this evening will
ease and turn more westerly later tonight, then eventually
become northwest to north-northwest on Saturday. A couple of
models do suggest a shift to northeast is possible for
KORD/KMDW/KGYY later Saturday afternoon, though confidence is
low at this distance with most guidance NW- NNW. Will have to
monitor this into Saturday.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 16, 2:56 PM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
356 PM CDT Fri Aug 16 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-172100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
356 PM CDT Fri Aug 16 2024 /456 PM EDT Fri Aug 16 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Damaging Wind Risk...up to 60 mph.
Level 1 of 5 Large Hail Risk...up to quarter size.
DISCUSSION...
Scattered thunderstorms are expected through this evening, mainly
north of I-80. A few storms may become strong to severe.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Thunderstorm Risk.
Sunday and Monday...
High Swim Risk Lake Michigan Beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 35 mph.
LMZ740>745-172100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
356 PM CDT Fri Aug 16 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
Level 1 of 5 Hail Risk...up to quarter size.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Thunderstorm Risk.
Sunday and Monday...
Hazardous conditions for small craft are likely.
Castro
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Aug 16, 7:26 PM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
826 PM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM Tstm Wnd Gst 2 NNW University Park 41.46N 87.70W
08/16/2024 M55 MPH Will IL Mesonet
Measured gust to 55 mph at a private weather
station.
&&Special weather statement, Aug 16, 7:41 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
841 PM CDT Fri Aug 16 2024
ILZ023-108-INZ001-010-170230-
Eastern Will IL-Kankakee IL-Newton IN-Lake IN-
841 PM CDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WILL...KANKAKEE...
NORTHERN NEWTON AND SOUTHERN LAKE COUNTIES THROUGH 930 PM CDT...
At 841 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Beecher to near
Manteno to 6 miles southeast of Braceville. Movement was east at 50
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kankakee, Bourbonnais, Bradley, Cedar Lake, Lowell, Manteno, Peotone,
Momence, Lake Village, Beecher, Roselawn, Limestone, Lake Dalecarlia,
Grant Park, St. Anne, Aroma Park, Hopkins Park, Shelby, Sun River
Terrace, Bonfield, Schneider, Thayer, and Sumava Resorts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 8722 4122 8728 4100 8728 4099 8753
4101 8753 4101 8762 4113 8824 4114 8824
4120 8810 4121 8801 4124 8801 4137 8777
4136 8722
TIME...MOT...LOC 0141Z 277DEG 45KT 4132 8770 4122 8787 4117 8816
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DKLocal storm report, Aug 16, 7:42 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
842 PM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Gst 3 NE Navy Pier 41.92N 87.57W
08/16/2024 M51 MPH LMZ741 IL C-Man Station
Gust to 44 knots at the Harrison Dever Crib.
&&Special weather statement, Aug 16, 7:52 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
852 PM CDT Fri Aug 16 2024
INZ001-002-011-170215-
Porter IN-Jasper IN-Lake IN-
852 PM CDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTER...SOUTHEASTERN LAKE AND
NORTHERN JASPER COUNTIES THROUGH 915 PM CDT...
At 852 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Burns Harbor to near Hobart to Lake Dalecarlia.
Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gary, Portage, Merrillville, Valparaiso, Hobart, Crown Point,
Chesterton, Cedar Lake, DeMotte, Hebron, Wheatfield, Lake Station,
Lakes of the Four Seasons, South Haven, Porter, Winfield, New
Chicago, Kouts, Burns Harbor, Ogden Dunes, Town of Pines, Beverly
Shores, Wheeler, Dune Acres, and Dunns Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4117 8693 4121 8727 4122 8728 4136 8723
4137 8745 4151 8729 4162 8726 4163 8716
4165 8715 4165 8710 4171 8693
TIME...MOT...LOC 0152Z 279DEG 34KT 4161 8715 4148 8721 4136 8739
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DKLocal storm report, Aug 16, 8:08 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
908 PM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Tstm Wnd Gst 2 S Wheeler 41.48N 87.18W
08/16/2024 M50 MPH Porter IN Mesonet
Measured gust to 50 mph at a private weather
station.
&&Special weather statement, Aug 16, 8:19 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
919 PM CDT Fri Aug 16 2024
INZ010-011-170245-
Newton IN-Jasper IN-
919 PM CDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NEWTON AND CENTRAL
JASPER COUNTIES THROUGH 945 PM CDT...
At 919 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hebron to Roselawn to near Hopkins Park.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rensselaer, DeMotte, Wheatfield, Roselawn, Hanging Grove, Fair Oaks,
Parr, Baileys Corner, and Stoutsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 8740 4100 8728 4122 8728 4117 8693
4091 8693
TIME...MOT...LOC 0219Z 281DEG 39KT 4132 8722 4115 8729 4104 8756
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DK